Alert archive / Michigan / River Flood Warnings in 2018
River Flood Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this river flood warning at Oct 10, 2018, 10:41 PM EDT for Arenac County, Michigan. It took effect at Oct 11, 2018, 7:08 AM EDT. It was in force for 41 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2018, 10:41 PM EDT (02:41 UTC)
- In effect from
- Oct 11, 2018, 7:08 AM EDT
- Expired
- Oct 13, 2018, 12:00 AM EDT
- In force
- 41 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- Minor
County Arenac County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 6.15 ft at Oct 11, 2018, 3:00 PM EDT.
- Action stage
- 5 ft
- Minor stage
- 6 ft
- Moderate stage
- 11 ft
- Major stage
- 13 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
498
WGUS43 KAPX 110241
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
1041 PM EDT Wed Oct 10 2018
...The National Weather Service in Gaylord has issued a flood warning
for the following rivers in Michigan...
Rifle River near Sterling AFFECTING Arenac County
.Occasional rainfall has kept the Rifle River at elevated levels
since Monday. Wednesdays rainfall, averaging half an inch to an
inch in the basin, is expected to push the Rifle River near
Sterling above flood stage Thursday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation Thursday morning, or as new
information becomes available.
&&
MIC011-111440-
/O.NEW.KAPX.FL.W.0004.181011T1108Z-181013T0400Z/
/STRM4.1.ER.181011T1108Z.181012T0000Z.181012T2200Z.NO/
1041 PM EDT Wed Oct 10 2018
The National Weather Service in Gaylord has issued a
* Flood Warning for
The Rifle River near Sterling.
* from Thursday morning to late Friday night....
* At 10:30 PM Wednesday the stage was 5.2 feet.
* Flood stage is 6.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow morning and continue
to rise to near 6.9 feet by tomorrow evening.the river will fall
below flood stage by Friday evening.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Thu Fri Sat
Rifle River
Sterling 6 5.2 Wed 10 PM 6.8 5.5 4.6
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$
JZ2 follow-up statements
082
WGUS83 KAPX 111432
FLSAPX
Flood Statement
National Weather Service Gaylord MI
1032 AM EDT Thu Oct 11 2018
...The flood warning continues for the following rivers in
Michigan...
Rifle River near Sterling AFFECTING Arenac County
..Occasional rainfall has kept the Rifle River at elevated levels
since Monday. The last 24 hours of additional precipitation has
averaged between half an inch to an inch in the basin and is
expected to push the Rifle River near Sterling above flood stage
this afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Persons in the warned areas should take steps to protect property
from rising water levels.
The National Weather Service in Gaylord will issue another statement
on this developing situation Thursday morning, or as new
information becomes available.
&&
MIC011-120232-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-181013T0000Z/
/STRM4.1.ER.181011T1800Z.181012T0000Z.181012T1800Z.NO/
1032 AM EDT Thu Oct 11 2018
The Flood Warning continues for
The Rifle River near Sterling.
* until Friday evening.
* At 9:30 AM Thursday the stage was 5.7 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage by this afternoon and continue to
rise to near 6.3 feet by this evening.the river will fall below
flood stage by tomorrow early afternoon.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Fri Sat Sun
Rifle River
Sterling 6 5.7 Thu 09 AM 6.3 5.4 4.5
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$100
WGUS83 KAPX 120022
FLSAPX
Flood Statement
National Weather Service Gaylord MI
822 PM EDT Thu Oct 11 2018
...The flood warning continues for the following rivers in
Michigan...
Rifle River near Sterling AFFECTING Arenac County
.Runoff from occasional rainfall seen in the basin since Monday has
pushed the Rifle River near Sterling just above flood stage. The
river is now expected to fall below flood stage overnight tonight or
on Friday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...
Stay tuned to NOAA Weather Radio...or local media outlets...for the
latest information concerning this flooding situation.
The National Weather Service in Gaylord will issue another statement
on this developing situation Friday morning...or as new
information becomes available.
&&
MIC011-121200-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-181012T1200Z/
/STRM4.1.ER.181011T1555Z.181011T1930Z.181012T0600Z.NO/
822 PM EDT Thu Oct 11 2018
The Flood Warning continues for
The Rifle River near Sterling.
* until Friday morning.
* At 7:30 PM Thursday the stage was 6.1 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...The river will continue to fall to below flood stage by
after midnight tomorrow.
* Impact...At 6.0 feet...High water begins to impact canoe livery at
River View Campground.
&&
FLD OBSERVED FORECAST 7AM
LOCATION STG STG DAY TIME Fri Sat Sun
Rifle River
Sterling 6 6.1 Thu 07 PM 5.8 4.9 4.4
&&
LAT...LON 4399 8384 4407 8408 4416 8408 4416 8398
4408 8384 4399 8379
$$
JZWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Oct 10, 9:48 PM EDT, 53 minutes earlier.
Area forecast discussion, Oct 10, 9:48 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
948 PM EDT Wed Oct 10 2018
.UPDATE...
Issued at 949 PM EDT Wed Oct 10 2018
Widespread rain is pivoting ne-ward across northern MI, with a dry
slot working into parts of nw lower, reducing precip coverage
there. Some showers are found further west along the surface cold
front, over far eastern WI and southern Lake MI. There are a few
hundred j/kg of MuCape feeding that activity, thanks to
differential temp advection. Have kept in a mention of isolated
thunder for a few more hours, in deference to that, but there
hasn't been thunder anywhere near us thus far. May drop thunder
before midnight if that trend holds.
Otherwise, the cold front moves w to e across the area over the
next 6 hours, very firmly sending any trace of summer packing.
Just sct showers expected post-frontal passage, as a surge in
overlake instability is countered by a substantial drying trend.
Temps will be in the mid 40s to around 50f by 8 am.
&&
.NEAR TERM...(Through Tonight)
Issued at 323 PM EDT Wed Oct 10 2018
...Warm and muggy this evening, colder with lake effects Thursday...
High Impact Weather Potential: Minor, with thunderstorms through
tonight, increasingly gusty winds, and lake induced precipitation
Thursday.
Primary Forecast Concerns/Challenges: Potential for svr weather with
thunderstorms through this evening, along with lake effects and pcpn
type Thursday and Thursday night.
Pattern Synopsis/Forecast...Active weather continues across the
state during the next 24hours, as unseasonal warm and muggy
conditions this evening trend toward below normal, as northwest flow
lake effects dominate the weather Thursday. The storm system which
has been organizing in the Plains since the weekend, will continue
to lift up across Wisconsin this evening, before crossing ern Lake
Superior Thursday morning. This system will exit the Great Lakes
region into Quebec early Friday. At upper levels, a weak 500mb ridge
over the mid Atlantic and eastern Great Lakes this evening, will
push east while a broad 500mb trough (and colder mid lvl temps)
settles over the Great Lakes and northern Plains through Friday.
Some convection will linger over northern Michigan into the
overnight hours as warm muggy air (sfc dew pts in the mid 60s) and
limited instability (0-3km MuCape around 600 j/kg, 850/700mb lapse
rates near 6 c/km) lingers in advance of the approaching storm
system. 850/700mb qvectors show the best convergence with the system
lingering across the Straits of Mackinac and eastern Upper tonight.
Model soudnings show the deepest moisture and most unstable
conditions diminishing across northern Michigan around 06z Thursday,
which begins a transition to lake induced pcpn and clouds as winds
trend northwest and 850mb colder pool settles into the region.
850mb temps quickly drop from +16c in advance of the storm system
this evening, to -4c Thursday afternoon and to -6c early Friday
morning, greatly increasing the over water instability with nrn lake
water temps lingering around +15c. Model soudnings showing inversion
heights deepening to around 5k feet Thursday aftn, while the
freezing level drops to near 1k ft Thursday night for locations away
from the warmer influences of the Great Lakes. Will mention mainly
dry conditions across the eastern parts of the forcast area Thursday
as high pressure and drier air settles into the region. However will
mention lake induced pcpn and clouds in favored west-northwest flow
lake belt areas of northwest Lower and east Upper Michigan Thursday
and Thursday night. Will mention a few snow showers over the higher
elevations of northwest Lower and east Upper Michigan Thursday
night.
&&
.SHORT TERM...(Thursday through Saturday)
Issued at 323 PM EDT Wed Oct 10 2018
High Impact Weather Potential: Minimal.
A 500 mb low treks eastward over Georgia Bay through Friday, and at
the surface, a dirty high pushes through the Ohio Valley. Friday
remains cool with west-northwest winds, continued cold air
advection, and anomalously cold 850 temps near -5 C. Highs on Friday
will be struggling to get out the the low 40s in many places.
Normals for mid-October are in the high 50s, and after the recent
warm stretch this airmass will definitely feel much colder. Delta Ts
around 20 degrees over the lakes, along with some additional
moisture trapped under the 4500 ft inversion keeps lake induced
cloudiness in place through much of the area. Lake induced showers
will be the most prevalent in northwest lower and near Whitefish bay
in the picture through Friday. Some snow could mix in with the rain
early Friday morning in higher terrain, but no accumulation should
occur. Things dry out into the evening and overnight hours as the
low level moisture scours out.
.LONG TERM...(Saturday night through Wednesday)
Issued at 323 PM EDT Wed Oct 10 2018
A shortwave ridge briefly builds into the Great Lakes Saturday, with
a surface high moving slowly through the Ohio Valley, starts the day
off dry. This is replaced by a shortwave heading from western
Ontario toward the upper Great Lakes into Sunday. Rain moves back
into the area as this system drags a cold front through Michigan
into Sunday morning. The pattern becomes messy heading into next
weeks with rounds of systems over the Great Lakes producing more wet
weather and shots of cold air. Even through guidance is very
inconsistent with the spatial/temporal details of each system, early
next week looks quite wet. Highs remain in the low to mid 40s, about
10 degrees below normal.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 759 PM EDT Wed Oct 10 2018
Mainly MVFR to IFR conditions.
Low pressure is in n central WI, with expansive rain across lower
and eastern upper MI. This will move out this evening/tonight,
giving way to just a few showers in the area. A cold front will
veer winds and displace showers out of the area, but only briefly,
as colder air will ramp up lake effect rain showers into nw lower
MI by Thursday. Plenty of MVFR, at times IFR, cigs.
Ongoing s winds will veer sw and then w tonight and Thursday.
&&
.MARINE...
Issued at 323 PM EDT Wed Oct 10 2018
An extended period of strong gusty winds and chaotic waves on the
Great Lakes into Friday as a well organized storm system lifts into
the western Great Lakes, slowly pushes up across Lake Superior
tonight, before exiting into Quebec Thursday afternoon. Strong
southeast winds over Lake Superior and strong southwest winds over
Lakes Huron and Michigan this evening, will remain gusty and trend
northwest Thursday afternoon and evening. Winds will remain
northwest and diminish across the northern Lakes Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 5 AM EDT Friday for LHZ348-349.
SMALL CRAFT ADVISORY from 5 AM Thursday to midnight EDT Thursday
night for LHZ345>347.
LM...SMALL CRAFT ADVISORY from 2 PM Thursday to 11 AM EDT Friday for
LMZ323-342-344>346.
GALE WARNING until 2 PM EDT Thursday for LMZ323-341-342-344>346.
SMALL CRAFT ADVISORY from 2 PM Thursday to 5 AM EDT Friday for
LMZ341.
LS...SMALL CRAFT ADVISORY until 5 AM EDT Friday for LSZ322.
SMALL CRAFT ADVISORY from 5 AM Thursday to midnight EDT Thursday
night for LSZ321.
&&
UPDATE...JZ
NEAR TERM...SR
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JZ
MARINE...SRHazardous weather outlook, Oct 10, 10:23 PM EDT, 18 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 1023 PM EDT Wed Oct 10 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-111945- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 1023 PM EDT Wed Oct 10 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening. Severe storms are not expected. Gale force winds will develop over the Lake Michigan and northern Lake Huron nearshore waters tonight. This includes the Straits of Mackinac. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Gale force winds will continue across many nearshore waters into Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord && For more information visit http://weather.gov/gaylord. JZ
In the hours before
Local storm report, Oct 10, 10:29 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1029 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HEAVY RAIN 1 SW KINCHELOE 46.24N 84.51W
10/10/2018 M2.19 INCH CHIPPEWA MI MESONET
MESONET STATION RYDM4, KINCHELOE. 12 HOUR
TOTAL.
&&
JZLocal storm report, Oct 10, 10:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1030 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HEAVY RAIN 2 ENE TROUT LAKE 46.19N 84.98W
10/10/2018 M1.30 INCH CHIPPEWA MI MESONET
MESONET STATION TRLM4, 1 E TROUT LAKE. 12
HOUR TOTAL.
&&
JZLocal storm report, Oct 10, 10:31 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1031 PM EDT WED OCT 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN 6 SSW BEAVER ISLAND 45.63N 85.61W
10/10/2018 M1.02 INCH LMZ362 MI MESONET
MESONET STATION E1109, 5 SW BEAVER ISLAND.
12 HOUR TOTAL.
&&
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 11:44 PM EDT | River Flood Warning | APX | Chippewa | 19 hr |
Nearby
River Flood Warnings in Michigan, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.